Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 525, NWS Sioux Falls, SD

August 31, 2004McCook County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 31, 2004, 4:24 AM CDT for McCook County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2004, 4:24 AM CDT (09:24 UTC)
Expired
Aug 31, 2004, 5:00 AM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County McCook County, SD

The radar

The Sioux Falls radar (KFSD), 51 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
2400 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 310924
SVRFSD
SDC087-311000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 AM CDT TUE AUG 31 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 500 AM CDT

* AT 424 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CANISTOTA...OR ABOUT 17 MILES NORTHWEST OF
  PARKER...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANISTOTA AROUND 430 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4367 9747 4351 9760 4351 9713 4367 9713

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:06 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 31, 3:06 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
306 AM CDT TUE AUG 31 2004

.DISCUSSION...

CONVECTION CONTINUES TO PRESS EAST THIS MORNING AND WILL LIKELY NOT
WEAKEN UNTIL AFTER SUNRISE. NICE LLJ FOCUSING ACTIVITY...WHICH DOES
FINALLY VEER AND WEAKEN AFTER 12Z. LOOKS LIKE A WEAK BOUNDARY SHOULD
SLIP INTO THE SOUTHERN PART OF THE CWA TODAY...AND A FEW
THUNDERSTORMS COULD DEVELOP THERE...MAINLY SOUTH OF A SPENCER IOWA
TO VERMILLION LINE. STILL EXPECT THINGS TO CLEAR OUT PRETTY NICELY
BEHIND THIS...SO TEMPERATURE WILL NOT BE TOO AFFECTED BY THIS.

NEXT CHANCE FOR CONVECTION LOOKS LIKE WEDNESDAY NIGHT...MAINLY IN NW
IA...WHERE RETURN FLOW OVER WEAK BOUNDARY EXISTS. HAVE ADDED ISO
TSRA TO THAT AREA.

THIS SHOULD SET UP A VERY HOT THURSDAY AS MAIN SYSTEM BEGINS TO DIG
INTO THE ROCKIES. STILL LOOKING LIKE MAINLY POST FRONTAL
PRECIPITATION WITH THIS SYSTEM...AND WILL GEAR TIMING OF POPS
TOWARDS THIS. WILL PROBABLY SEE A PREFRONTAL TROF DEVELOP OVER
CENTRAL SOUTH DAKOTA ON THURSDAY AFTERNOON WHERE STRONGEST HEATING
AND MIXING OCCUR. THIS COULD BE A POTENTIAL SPOT FOR
DEVELOPMENT...BUT WITH DRY CONDITIONS AND WARM MID LEVELS...WILL NOT
ADD ANY POPS. FRIDAY SHOULD BE OUR BEST SHOT AT PRECIPITATION...AS
MODELS CONTINUE TO SLOW A BIT AND BEST FRONTOGENESIS AND UPPER LEVEL
FORCING LAG. BIG QUESTION FOR FRIDAY WILL BE IF ANY PREFRONTAL
CONVECTION DEVELOPS ON THURSDAY EVENING AND THEN HOW MUCH LOW LEVEL
WINDS BACK ON FRIDAY AHEAD OF FRONT. BEST SCENARIO FOR POTENTIAL
WIDESPREAD CONVECTION ON FRIDAY WOULD BE FOR PREFRONTAL CONVECTION
THUR EVENING TO DROP A BOUNDARY INTO NORTHERN NEBRASKA...THEN HAVE
THAT ADVECT NORTH DURING THE DAY AND HAVE SOMETHING TO FOCUS
ACTIVITY AHEAD OF THE MAIN FRONT FRIDAY AFTERNOON.

STILL LOOKING LIKE COOLER WEATHER FOR THE WEEKEND.

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Aug 30, 11:00 AM CDT, 17 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT MON AUG 30 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1100 AM CDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 1:16 AM CDTSevere Thunderstorm WarningFSDDavison29 min
Aug 31, 2:10 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.